Homicidal poisoning with para-phenylenediamine hair dye: a case report

Authors

  • Mujtaba A. Ali Unit of Otolaryngology, Department of Surgery, Faculty of Medicine, Al-Baha University, Saudi Arabia

DOI:

https://doi.org/10.18203/2320-6012.ijrms20232437

Keywords:

Paraphenylene diamine, Hair dye, Stridor, Homicide, Renal failure

Abstract

Paraphenylenediamine (PPD) is a widely used chemical in various hair dye formulations. Due to its cheap price and easy availability, it emerges as a major cause of suicidal poisoning. It carries high morbidity and mortality and does not have any specific antidote. We reported an unusual type of poisoning of a 44-year-old man with PPD and how he was managed with an excellent outcome.

References

Bhagavathula AS, Bandar DK, Khan M, Shehab A. A systematic review and meta-analysis of the prevalence and complications of paraphenylenediamine-containing hair dye poisoning in developing countries. Indian J Pharmacol. 2019;51(5):302-15.

Seydi E, Fatahi M, Naserzadeh P, Pourahamad J. The effects of para-phenylenediamine (PPD) on the skin fibroblast cells. Xenobiotica. 2019;49(10):1143-8.

Abdel-Moneim A. Acute toxicity by hair dye in upper Egypt. Int J Forens Sci Pathol. 2017;5(2):305-11.

Sultan MO, Khan MI, Ali R, Farooque U, Hassan SA, Karimi S, et al. Paraphenylenediamine (Kala Pathar) poisoning at the National Poison Control Center in Karachi: a prospective study. Cureus. 2020;12(5):8352.

Elgamel A, Ahmed N. Complications and management of hair dye poisoning in Khartoum. Sudan Med Monitor. 2013;8(3):146.

Abdelraheem M, Hamdouk M, Zijlstra EE. Paraphenylene diamine (hair dye) poisoning in children. Arab J Nephrol Transplant. 2010;3(1):39-44.

Jain PK, Agarwal N, Kumar P, Sengar NS, Agarwal N, Akhtar A. Hair dye poisoning in Bundelkhand region (prospective analysis of hair dye poisoning cases presented in Department of Medicine, MLB Medical College, Jhansi). J Assoc Physic India. 2011;59(4):415-9.

Chaudhary S, Sawlani K, Singh K. Paraphenylenediamine poisoning. Niger J Clin Pract. 2013;16(2):258.

Gudeloglu E, Erdur B. Retrospective evaluation of childhood paraphenylenediamine intoxication due to black henna. Turk J Pediatr. 2020;62(3):387-93.

Asghar S, Mahbub S, Ashgar S, Shahid S. Paraphenylenediamine (hair dye) poisoning: a prospective study on the clinical outcome and side effects profile. Cureus. 2022;14(9):291.

Siddharth A. A prospective study on the clinical profile and outcome in hair dye (Super Vasmol) poisoning. Tirunelveli Med Coll. 2015;13(7):313.

Patra AP, Shaha KK, Rayamane AP, Dash SK, Mohanty MK, Mohanty S. Paraphenylenediamine containing hair dye: an emerging household poisoning. Am J Forens Med Pathol. 2015;36(3):167-71.

Elgassim M, Fadul KY, Abbas M, Albakri F, Kamath R, Salem W. Paraphenylenediamine (PPD) poisoning mistaken for an anaphylactic reaction. Cureus. 2022;14(2):22503.

Cunha F, Coutinho AL, Ribeiro C, Bom AT. Contact dermatitis from black henna tattoo in child due to paraphenylenediamine. Allergol Immunopathol (Madr). 2022;50(6):68-70.

Sudharson T. A retrospective study of hair dye poisoning cases in Govt Rajaji Hospital, Madurai. Madurai Med Coll. 2011;53(7):80-3.

Ansari RZ, Khosa AH, Yadain SM, Shafi S, Haq AU, Khalil ZH. Incidence Of paraphenylene-diamine poisoning in three districts headquarter hospitals Of Pakistan. J Ayub Med Coll Abbottabad. 2019;31(4):544-7.

Umair SF, Amin I, Urrehman A. Hair dye poisoning: “an early intervention”. Pak J Med Sci. 2018;34(1):230.

Sanchez L, Handyal H, Kannan S, Siddalingeshwara GI, Uria GA, Gavalda L, et al. Hair dye poisoning: retrospective analyses of patients admitted to ICU at a rural hospital in India. Ind J Med Res. 2016;144(1):134.

Abdelraheem M, Ali E, Hussien R, Zijlstra E. Paraphenylene diamine hair dye poisoning in an adolescent. Toxicol Industr Health. 2011;27(10):911-3.

Bhargava P, Matthew P. Hair dye poisoning. J Assoc Physic India. 2007;55:871.

Sampathkumar K, Yesudas S. Hair dye poisoning and the developing world. J Emergen Trauma Shock. 2009;2(2):129.

Chrispal A, Begum A, Ramya I, Zachariah A. Hair dye poisoning-an emerging problem in the tropics: an experience from a tertiary care hospital in South India. Tropic Doctor. 2010;40(2):100-3.

Ashar A. Acute angioedema in paraphenylenediamine poisoning. J Pak Med Assoc. 2003;53(3):120-1.

Downloads

Published

2023-07-29

How to Cite

Ali, M. A. (2023). Homicidal poisoning with para-phenylenediamine hair dye: a case report. International Journal of Research in Medical Sciences, 11(8), 3017–3019. https://doi.org/10.18203/2320-6012.ijrms20232437

Issue

Section

Case Reports